Browse

You are looking at 1 - 2 of 2 items for :

  • Glucocorticoids x
  • Thyrotoxicosis x
  • Hyponatraemia x
Clear All
Open access

Isabella Lupi, Alessandro Brancatella, Mirco Cosottini, Nicola Viola, Giulia Lanzolla, Daniele Sgrò, Giulia Di Dalmazi, Francesco Latrofa, Patrizio Caturegli and Claudio Marcocci

Summary

Programmed cell death protein 1/programmed cell death protein ligand 1 (PD-1/PD-L1) and cytotoxic T-lymphocyte antigen 4/B7 (CTLA-4/B7) pathways are key regulators in T-cell activation and tolerance. Nivolumab, pembrolizumab (PD-1 inhibitors), atezolizumab (PD-L1 inhibitor) and ipilimumab (CTLA-4 inhibitor) are monoclonal antibodies approved for treatment of several advanced cancers. Immune checkpoint inhibitors (ICIs)-related hypophysitis is described more frequently in patients treated with anti-CTLA-4; however, recent studies reported an increasing prevalence of anti-PD-1/PD-L1-induced hypophysitis which also exhibits slightly different clinical features. We report our experience on hypophysitis induced by anti-PD-1/anti-PD-L1 treatment. We present four cases, diagnosed in the past 12 months, of hypophysitis occurring in two patients receiving anti-PD-1, in one patient receiving anti-PD-1 and anti-CTLA-4 combined therapy and in one patient receiving anti-PD-L1. In this case series, timing, clinical presentation and association with other immune-related adverse events appeared to be extremely variable; central hypoadrenalism and hyponatremia were constantly detected although sellar magnetic resonance imaging did not reveal specific signs of pituitary inflammation. These differences highlight the complexity of ICI-related hypophysitis and the existence of different mechanisms of action leading to heterogeneity of clinical presentation in patients receiving immunotherapy.

Learning points:

  • PD-1/PD-L1 blockade can induce hypophysitis with a different clinical presentation when compared to CTLA-4 blockade.

  • Diagnosis of PD-1/PD-L1 induced hypophysitis is mainly made on clinical grounds and sellar MRI does not show radiological abnormalities.

  • Hyponatremia due to acute secondary adrenal insufficiency is often the principal sign of PD-1/PD-L1-induced hypophysitis and can be masked by other symptoms due to oncologic disease.

  • PD-1/PD-L1-induced hypophysitis can present as an isolated manifestation of irAEs or be in association with other autoimmune diseases

Open access

Catarina Roque, Ricardo Fonseca, Carlos Tavares Bello, Carlos Vasconcelos, António Galzerano and Sância Ramos

Summary

Primary adrenal lymphoma is a rare malignancy. It frequently presents bilaterally and with symptoms of adrenal insufficiency. Amiodarone may induce secondary organ dysfunction, and thyrotoxicosis develops in 15% of cases. The symptomatology of both conditions is nonspecific, especially in the elderly, and a high suspicion index is necessary for appropriate diagnosis. A 78-year-old female presented to the emergency department with confusion, nausea and vomiting. She had recently been to the emergency department with urinary tract infection, vomiting and acute hypochloremic hyponatremia. Upon re-evaluation, the leukocyturia persisted and because of TSH 0.01 µU/mL and free-T4 68 (10–18) pmol/L, she was admitted to the Endocrinology ward. Further evaluation supported amiodarone-induced thyroiditis type 2. Sepsis ensued, in the setting of nosocomial pneumonia. Hemodynamic instability, hyponatremia, hypoglycemia and vomiting raised the suspicion of adrenocortical insufficiency. Fluid resuscitation and hydrocortisone led to clinical improvement, and adrenal insufficiency was admitted. The thoracoabdominal tomography suggested an endobronchic primary lesion with hepatic and adrenal secondary deposits (6.6 and 7 cm), but this was confirmed neither on pleural effusion nor on bronchofibroscopic fluid analyses. The adrenals were not accessible for biopsy. Despite high-dose hydrocortisone maintenance, the patient died before definite diagnosis. The autopsy confirmed primary non-Hodgkin lymphoma.

Learning points:

  • Primary adrenal lymphoma is a rare cause of adrenal insufficiency, but progression can be fast and fatal.

  • Hyperpigmentation is frequently absent.

  • The presenting symptoms are nonspecific and might mimic infection. Disproportion of the general state with signs of specific organ symptomatology is a diagnostic clue.

  • Infection may precipitate adrenal crisis and worsen thyroid function with further adrenal insufficiency exacerbation.

  • In the context of thyrotoxicosis, there may be little clinical response to a therapeutic trial with standard dose glucocorticoids.

  • High-dose glucocorticoid substitution may be required to achieve clinical stability in thyrotoxic patients.